Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 387, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 29, 2018, 3:03 PM CDT for Rankin County, Simpson County, Smith County, Mississippi. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2018, 3:03 PM CDT (20:03 UTC)
- Expired
- Aug 29, 2018, 3:25 PM CDT
- In force
- 22 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Rankin County, MS, Simpson County, MS, Smith County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 39 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1227 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 839 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
384
WUUS54 KJAN 292003
SVRJAN
MSC121-127-129-292045-
/O.NEW.KJAN.SV.W.0387.180829T2003Z-180829T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
303 PM CDT WED AUG 29 2018
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Southeastern Rankin County in central Mississippi...
Northeastern Simpson County in central Mississippi...
Northwestern Smith County in central Mississippi...
* Until 345 PM CDT.
* At 303 PM CDT, a severe thunderstorm was located near White Oak, or
15 miles northeast of Magee, moving west at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
White Oak around 345 PM CDT.
Other locations impacted by this severe thunderstorm include Puckett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3215 8952 3200 8953 3200 8979 3217 8979
TIME...MOT...LOC 2003Z 098DEG 5KT 3208 8962
HAIL...1.00IN
WIND...60MPH
$$
JM1 follow-up statement
897
WWUS54 KJAN 292025
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
325 PM CDT WED AUG 29 2018
MSC121-127-129-292035-
/O.CAN.KJAN.SV.W.0387.000000T0000Z-180829T2045Z/
Rankin MS-Simpson MS-Smith MS-
325 PM CDT WED AUG 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RANKIN...
NORTHEASTERN SIMPSON AND NORTHWESTERN SMITH COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3215 8952 3200 8953 3200 8979 3217 8979
TIME...MOT...LOC 2022Z 098DEG 5KT 3208 8966
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 12:50 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 29, 12:50 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 1250 PM CDT Wed Aug 29 2018 .UPDATE... Updated for 18Z aviation discussion && .AVIATION... 18Z TAF discussion: Main focus for these TAFs are timing in/out the showers and storms. Look for a decreasing trend during the back part of the afternoon hours and a quiet overnight. I did not add any restrictions for sites, but there is some low end potential for some MVFR conditions at PIB/HBG/MEI between 11-13z. Later forecasts can refine that. /CME/ && .DISCUSSION... Overall, not much to change in the forecast for today. A moist and humid airmass is in place and there exists a mid and upper level disturbance to help support activity. Prev forecast handled this well and the only tweaks were to the hourly distribution of PoPs to show trends. Most activity looks to occur between 2-5pm with a dissipating trend between 5-8pm. As for hazards, there does exist greater potential for more strong storms along with a few severe as well. The main supporting elements are cool mid/upper temps which are providing steeper lapse rates. Also, we have an upper shear axis over the area which will help in upper divergence for any convection. Right now, I'm on the fence about adding some Marginal risk. I'm waiting for the 12z HREF to arrive and make a final call. Other forecast elements were good and only need small adjustments to fit current trends. /CME/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 92 72 92 71 / 28 22 47 19 Meridian 91 72 93 71 / 39 18 49 27 Vicksburg 93 72 93 71 / 36 11 37 20 Hattiesburg 90 72 91 70 / 61 16 52 27 Natchez 91 71 92 71 / 48 9 36 21 Greenville 91 73 89 70 / 20 21 52 14 Greenwood 91 73 91 72 / 20 11 52 16 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && CME
Hazardous weather outlook, Aug 29, 2:38 PM CDT, 25 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 238 PM CDT Wed Aug 29 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 301945- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 238 PM CDT Wed Aug 29 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Thursday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. CME && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/jan/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, Aug 29, 1:46 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Jackson MS
146 PM CDT WED AUG 29 2018
MSZ065-066-073-074-291915-
Jones MS-Covington MS-Lamar MS-Forrest MS-
146 PM CDT WED AUG 29 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FORREST...SOUTHEASTERN
COVINGTON...NORTHEASTERN LAMAR AND JONES COUNTIES UNTIL 215 PM CDT...
At 146 PM CDT, Meteorologists were tracking a strong thunderstorm
over Ovett, or 10 miles northwest of Richton, moving north at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Laurel around 210 PM CDT.
Tuckers Crossing and Mill Creek around 215 PM CDT.
Other locations impacted by this storm include Seminary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3124 8940 3147 8959 3152 8960 3179 8894
3143 8894 3143 8914 3133 8915
TIME...MOT...LOC 1846Z 171DEG 21KT 3148 8904
JMSpecial weather statement, Aug 29, 1:52 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Jackson MS
152 PM CDT WED AUG 29 2018
LAZ008-009-015-016-291930-
Madison LA-Richland LA-East Carroll LA-West Carroll LA-
152 PM CDT WED AUG 29 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN EAST CARROLL...
NORTH CENTRAL MADISON...NORTHEASTERN RICHLAND AND SOUTHWESTERN WEST
CARROLL PARISHES UNTIL 230 PM CDT...
At 152 PM CDT, Meteorologists were tracking a strong thunderstorm
over Monticello, or 15 miles southwest of Transylvania. This storm
was nearly stationary.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Monticello, Darnell, Warden, Goodwill, Epps and Pioneer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3275 9160 3279 9160 3280 9159 3274 9122
3250 9130 3252 9160 3274 9161
TIME...MOT...LOC 1852Z 178DEG 2KT 3257 9142
JMSpecial weather statement, Aug 29, 2:04 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Jackson MS
204 PM CDT WED AUG 29 2018
MSZ060-061-291930-
Adams MS-Franklin MS-
204 PM CDT WED AUG 29 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN FRANKLIN AND EAST
CENTRAL ADAMS COUNTIES UNTIL 230 PM CDT...
At 204 PM CDT, Meteorologists were tracking a strong thunderstorm
near Garden City, or 14 miles southeast of Natchez, moving north at
25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Cranfield around 225 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3135 9115 3135 9121 3137 9122 3136 9126
3137 9126 3136 9128 3136 9131 3155 9140
3160 9110 3134 9104 3133 9106 3134 9107
3133 9107 3132 9112
TIME...MOT...LOC 1904Z 160DEG 21KT 3143 9119
JMSpecial weather statement, Aug 29, 2:11 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Jackson MS
211 PM CDT WED AUG 29 2018
MSZ019-025-291945-
Leflore MS-Sunflower MS-
211 PM CDT WED AUG 29 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SUNFLOWER AND
CENTRAL LEFLORE COUNTIES UNTIL 245 PM CDT...
At 211 PM CDT, Meteorologists were tracking a strong thunderstorm
over Quito, or near Itta Bena. This storm was nearly stationary.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Quito around 215 PM CDT.
Other locations impacted by this storm include Schlater and Morgan
City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3342 9015 3342 9017 3335 9018 3334 9021
3337 9032 3336 9032 3335 9029 3335 9028
3333 9028 3332 9029 3331 9034 3362 9054
3371 9023
TIME...MOT...LOC 1911Z 040DEG 4KT 3342 9027
JMSpecial weather statement, Aug 29, 2:35 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Jackson MS
235 PM CDT WED AUG 29 2018
MSZ059>061-292015-
Adams MS-Jefferson MS-Franklin MS-
235 PM CDT WED AUG 29 2018
...A STRONG THUNDERSTORM WILL AFFECT JEFFERSON...NORTHWESTERN
FRANKLIN AND NORTHEASTERN ADAMS COUNTIES UNTIL 315 PM CDT...
At 235 PM CDT, Meteorologists were tracking a strong thunderstorm
over Stampley, or 16 miles east of Natchez, moving northeast at 5
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Hamburg around 240 PM CDT.
Mcnair around 310 PM CDT.
Fayette around 315 PM CDT.
Other locations impacted by this storm include Roxie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3163 9136 3182 9110 3184 9090 3181 9084
3179 9085 3179 9079 3178 9078 3162 9074
3153 9084 3150 9111
TIME...MOT...LOC 1935Z 226DEG 6KT 3162 9112
JMSpecial weather statement, Aug 29, 2:53 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Jackson MS
253 PM CDT WED AUG 29 2018
MSZ055-056-292030-
Smith MS-Simpson MS-
253 PM CDT WED AUG 29 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SIMPSON AND CENTRAL
SMITH COUNTIES UNTIL 330 PM CDT...
At 253 PM CDT, Meteorologists were tracking a strong thunderstorm
near White Oak, or 15 miles northeast of Magee. This storm was nearly
stationary.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
White Oak around 330 PM CDT.
Other locations impacted by this storm include Sylvarena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3189 8965 3200 8982 3205 8981 3205 8973
3213 8973 3215 8948 3200 8932 3200 8933
TIME...MOT...LOC 1953Z 063DEG 1KT 3207 8961
JMThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 1:46 PM CDT | Special Weather Statement | JAN | Jones | 29 min |
| Aug 29, 2:04 PM CDT | Special Weather Statement | JAN | Adams | 26 min |
| Aug 29, 2:11 PM CDT | Special Weather Statement | JAN | Leflore | 34 min |
| Aug 29, 2:35 PM CDT | Special Weather Statement | JAN | Jefferson | 40 min |
| Aug 29, 2:53 PM CDT | Special Weather Statement | JAN | Smith | 37 min |
| Aug 29, 3:52 PM CDT | Special Weather Statement | JAN | Copiah | 23 min |
| Aug 29, 4:20 PM CDT | Special Weather Statement | JAN | Copiah | 25 min |
| Aug 29, 4:50 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Hinds, Rankin | 40 min |
| Aug 29, 5:42 PM CDT | Special Weather Statement | JAN | Hinds | 33 min |
| Aug 29, 5:53 PM CDT | Special Weather Statement | JAN | Clay | 37 min |
| Aug 29, 6:06 PM CDT | Special Weather Statement | JAN | Madison | 24 min |
| Aug 29, 6:42 PM CDT | Severe Thunderstorm Warning | JAN | Clay, Lowndes, Oktibbeha | 48 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.